Skip to main content

Local Duality and Dual Methods

  • Chapter
  • First Online:
Linear and Nonlinear Programming

Part of the book series: International Series in Operations Research & Management Science ((ISOR,volume 228))

  • 4024 Accesses

Abstract

We first derive a local duality theory for constrained nonconvex optimization, which is based on our earlier global duality theory and the Lagrangian relaxations. The variables of the local dual are again the Lagrange multipliers associated with the constraints in the primal problem—the original constrained optimization problem but restricted in the neighborhood of a primal solution under consideration.

This is a preview of subscription content, log in via an institution to check access.

Access this chapter

Chapter
USD 29.95
Price excludes VAT (USA)
  • Available as PDF
  • Read on any device
  • Instant download
  • Own it forever
eBook
USD 84.99
Price excludes VAT (USA)
  • Available as EPUB and PDF
  • Read on any device
  • Instant download
  • Own it forever
Softcover Book
USD 109.99
Price excludes VAT (USA)
  • Compact, lightweight edition
  • Dispatched in 3 to 5 business days
  • Free shipping worldwide - see info
Hardcover Book
USD 159.99
Price excludes VAT (USA)
  • Durable hardcover edition
  • Dispatched in 3 to 5 business days
  • Free shipping worldwide - see info

Tax calculation will be finalised at checkout

Purchases are for personal use only

Institutional subscriptions

References

  1. D.P. Bertsekas, Multiplier methods: a survey. Automatica 12(2), 133–145 (1976)

    Article  Google Scholar 

  2. D.P. Bertsekas, Constrained Optimization and Lagrange Multiplier Methods (Academic, New York, 1982)

    Google Scholar 

  3. D.P. Bertsekas, Nonlinear Programming (Athena Scientific, Belmont, 1995)

    Google Scholar 

  4. S. Boyd, N. Parikh, E. Chu, B. Peleato, J. Eckstein, Distributed optimization and statistical learning via the alternating direction method of multipliers. Found. Trends Mach. Learn. 3, 1–122 (2010)

    Article  Google Scholar 

  5. C.H. Chen, B.S. He, Y.Y. Ye, X.M. Yuan, The direct extension of ADMM for multi-block convex minimization problems is not necessarily convergent. Math. Program. 155, 57–79 (2016). https://doi.org/10.1007/s10107-014-0826-5

    Article  Google Scholar 

  6. C Chen, M Li, X Liu, Y Ye, Extended ADMM and BCD for nonseparable convex minimization models with quadratic coupling terms: convergence analysis and insights. Math. Program. 173(1–2), 37–77 (2019)

    Article  Google Scholar 

  7. B.C. Eaves, W.I. Zangwill, Generalized cutting plane algorithms. Working Paper No. 274, Center for Research in Management Science, University of California, Berkeley (July 1969)

    Google Scholar 

  8. J. Eckstein, D.P. Bertsekas, On the Douglas-Rachford splitting method and the proximal point algorithm for maximal monotone operators. Math. Program. 55, 293–318 (1992)

    Article  Google Scholar 

  9. H. Everett III, Generalized Lagrange multiplier method for solving problems of optimum allocation of resources. Oper. Res. 11, 399–417 (1963)

    Article  Google Scholar 

  10. M. Fortin, R. Glowinski, On decomposition-coordination methods using an augmented Lagrangian, in Augmented Lagrangian Methods: Applications to the Solution of Boundary Problems, ed. by M. Fortin, R. Glowinski (North- Holland, Amsterdam, 1983)

    Google Scholar 

  11. D. Gabay, B. Mercier, A dual algorithm for the solution of nonlinear variational problems via finite element approximations. Comput. Math. Appl. 2, 17–40 (1976)

    Article  Google Scholar 

  12. R. Glowinski, A. Marrocco, Approximation par éléments finis d’ordre un et résolution par pénalisation-dualité d’une classe de problèmes non linéaires. R.A.I.R.O. R2 2, 41–76 (1975)

    Google Scholar 

  13. B.S. He, X.M. Yuan, On the O(1∕n) convergence rate of the Douglas-Rachford alternating direction method. SIAM J. Numer. Anal. 50, 700–709 (2012)

    Article  Google Scholar 

  14. M.R. Hestenes, Multiplier and gradient methods. J. Opt. Theory Appl. 4(5), 303–320 (1969)

    Article  Google Scholar 

  15. J.E. Kelley, The cutting-plane method for solving convex programs. J. Soc. Ind. Appl. Math. VIII(4), 703–712 (1960)

    Google Scholar 

  16. D.G. Luenberger, Optimization by Vector Space Methods (Wiley, New York, 1969)

    Google Scholar 

  17. D.G. Luenberger, Introduction to Linear and Nonlinear Programming, 1st edn. (Addison-Wesley, Reading, 1973)

    Google Scholar 

  18. R.D.C. Monteiro, B.F. Svaiter, Iteration-complexity of block-decomposition algorithms and the alternating direction method of multipliers. SIAM J. Optim. 23, 475–507 (2013)

    Article  Google Scholar 

  19. M.J.D. Powell, A method for nonlinear constraints in minimization problems, in Optimization, ed. by R. Fletcher Powell (Academic, London, 1969), pp. 283–298

    Google Scholar 

  20. M.J.D. Powell, Algorithms for nonlinear constraints that use Lagrangian functions. Math. Program. 14, 224–248 (1978)

    Article  Google Scholar 

  21. R.T. Rockafellar, The multiplier method of Hestenes and Powell applied to convex programming. J. Optim. Theory Appl. 12, 555–562 (1973)

    Article  Google Scholar 

  22. R. Sun, Z. Luo, Y. Ye, On the efficiency of random permutation for ADMM and coordinate descent. Math. Oper. Res. 45(1), 233–271 (2019)

    Article  Google Scholar 

  23. D. Sun, K.-C. Toh, L. Yang, A convergent 3-block semiproximal alternating direction method of multipliers for conic programming with 4-type constraints. SIAM J. Optim. 25(2), 882–915 (2015)

    Article  Google Scholar 

  24. D.M. Topkis, A note on cutting-plane methods without nested constraint sets. ORC 69-36, Operations Research Center, College of Engineering, Berkeley, December 1969

    Google Scholar 

  25. A.F. Veinott, Jr., The supporting hyperplane method for unimodal programming. Oper. Res. XV(1), 147–152 (1967)

    Google Scholar 

  26. P. Wolfe, Convergence theory in nonlinear programming (Chap. 1), in Integer and Nonlinear Programming, ed. by J. Abadie (North-Holland Publishing Company, Amsterdam, 1970)

    Google Scholar 

  27. W.I. Zangwill, Nonlinear Programming: A Unified Approach (Prentice-Hall, Englewood Cliffs, 1969)

    Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Rights and permissions

Reprints and permissions

Copyright information

© 2021 Springer Nature Switzerland AG

About this chapter

Check for updates. Verify currency and authenticity via CrossMark

Cite this chapter

Luenberger, D.G., Ye, Y. (2021). Local Duality and Dual Methods. In: Linear and Nonlinear Programming. International Series in Operations Research & Management Science, vol 228. Springer, Cham. https://doi.org/10.1007/978-3-030-85450-8_14

Download citation

Publish with us

Policies and ethics